DALLAS – Dec. 17, 2002 – Unintentional acetaminophen overdose is the most common cause of acute liver failure in the United States, research from UT Southwestern Medical Center at Dallas shows.
The scientists' findings appear in today's issue of the Annals of Internal Medicine.
"This study is the first to prospectively characterize a large number of patients with acute liver failure," said Dr. William M. Lee, professor of internal medicine at UT Southwestern and the study's principal investigator. "Until recently, only limited data have been available on the causes and outcomes of acute liver failure because of its rarity and a lack of centralized data registry."
Earlier this year, a preliminary report based on the study prompted a Food and Drug Administration advisory committee to recommend stronger warning labels on over-the-counter pain medications and cold-and-cough remedies containing acetaminophen, an analgesic with potency similar to aspirin.
The study found that 39 percent of patients with acute liver failure, a rapidly progressive and frequently fatal disease that annually affects 2,000 people in the United States, were from acetaminophen overdose.
"We observed a much higher frequency of presumed acetaminophen overdose-related hepatotoxicity than previous reports," Lee said. "Unlike in the United Kingdom, more than half of our patients with acetaminophen overdose were believed to have overdosed unintentionally, rather than during a suicide attempt."
Lee said a striking finding of the study was that 73 percent of the patients were women.
"Whether women are innately more susceptible to acute liver failure or are taking more kinds of prescription and nonprescription drugs, and are therefore at a higher risk, remains to be determined," Lee said.
The three-year study looked at 308 patients with acute liver failure from 17 different liver care centers around the country. Lee and his colleagues found that 39 percent of cases were from acetaminophen overdose, and they also discovered that 13 percent were from idiosyncratic drug reactions; 12 percent were from viral hepatitis A and B; and 17 percent were of indeterminate cause.
"Acetaminophen is quite safe when taken accordingly to package recommendations," Lee said. "Eighty-three percent of our patients who developed acute liver failure had exceeded the daily maximum recommended dose of four grams."
While 68 percent of patients with acute liver failure related to acetaminophen overdose recovered with supportive care and 6 percent required transplantation, only 25 percent of patients with idiosyncratic drug reactions recovered and more than 50 percent required transplants once their nervous systems were damaged by liver function failure.
In 1997, Lee formed a consortium of liver centers, called the Acute Liver Failure Study Group, to increase research in this area. The scientific collaboration has made it possible for investigators to study the disease in greater depth.
Two former UT Southwestern researchers – Drs. George Ostapowicz and Frank Schiodt – also contributed to the study. Other collaborators are from Baylor University Medical Center; the Mayo Clinic; Gold Coast Hospital in Southport, Australia; Northwestern University; and the universities of Michigan, Washington, California-Los Angeles, California-San Francisco, Nebraska, and Pittsburgh.
This study was supported by grants from the National Institutes of Health and the U.S. Food and Drug Administration.
The above post is reprinted from materials provided by University Of Texas Southwestern Medical Center At Dallas. Note: Materials may be edited for content and length.
Cite This Page: